Can I Get a Yeast Infection from Antibiotics?


amoxicillin antibioticsHello Deb, I want to know if I can get a yeast infection from antibiotics?

Yes, absolutely. While getting a yeast infection after antibiotic use isn’t a “given” for everyone, it can definitely happen. Women tend to suffer from vaginal infections after antibiotic use quite frequently; while everyone – men, women, and children – can develop them at any time, especially after chronic use.

So why does it happen? The Candida yeast organism lives naturally within your body, mostly living in your intestines and in your mucous membranes. The level of Candida in your body is held in check by the good bacterial flora in your body. As long as these balances remain unaltered, your body maintains a constant level of homeostasis, or health.

The problem with antibiotics is that they’re non-discriminatory. In other words, they can’t tell the difference between what we consider “good” vs. “bad” bacteria, and they kill everything in their paths. It doesn’t matter if you’re taking Zithromax, amoxicillin, penicillin, cephalosporin, tetracycline, erythromycin, or some other type of antibiotic. The antibiotics will deplete or lower the natural level of good bacterial flora in your body, which means the Candida yeast organism has room to grow, thrive, and move throughout your body.

Women frequently complain about the development of vaginal yeast infections after taking antibiotics. Acute infections can generally be cured with the use of over-the-counter suppositories and antifungal creams. Men and children may develop other types of infection, like oral thrush.

If you use antibiotics frequently, you run the risk of developing a systemic or whole-body infection that can cause symptoms of other chronic conditions. With continued antibiotic use, your body is constantly depleting the good bacterial flora. While those levels may rise again, they’re not coming back to the normal levels you need. Each time you use antibiotics, it’s harder for your bacterial flora to replenish itself properly. Over time, you begin to feel worse and worse.

If you have a chronic or condition that is generally treated with antibiotics but seems to be more difficult to treat over time, talk to your doctor about testing to see if you have a yeast overgrowth. Continuing to use antibiotics to treat what may now be a symptom and not the actual cause of your illness may make your condition worse.

I highly suggest if you use antibiotics, then you also consider taking probacto probiotics to give your body some good bacteria.

[gravityform id=2 name=CandidaQuestions title=false]

 

Image Credit – Sheep Purple @ Creative Commons – http://www.flickr.com/photos/sheeppurple/

Print Friendly

Speak Your Mind

*